Article Text

PDF
PWE-060 Azathioprine-induced exacerbation of mitochondrial neurogastrointestinal encephalopathy in a patient misdiagnosed with crohn’s disease
  1. R Patel1,
  2. N Sathiyalingam1,
  3. LL Coulter1,
  4. PF Chinnery2
  1. 1School of Clinical Medicine
  2. 2Department of Clinical Neurosciences, University of Cambridge, Cambridge, UK

Abstract

Introduction Mitochondrial Neurogastrointestinal Encephalopathy (MNGIE) is a rare autosomal recessive mitochondrial disorder. TYMP gene mutation causes loss of thymidine phosphorylase activity, resulting in gastrointestinal dysmotility, cachexia, ptosis, ophthalmoparesis, peripheral neuropathy and leukoencephalopathy. Around half of patients initially develop gastrointestinal symptoms.1

Method All information was extracted retrospectively from the patient’s notes, imaging, and pathology results.

Results A 25 year old female born to non-consanguineous parents presented with six loose, blood-free bowel motions per day, abdominal pain and bloating two hours after meals irrespective of food type, monthly episodes of vomiting, and weight loss. Faecal calprotectin was significantly raised. Histology of gut biopsies and small bowel MRI were consistent with a diagnosis of Crohn’s disease.

Azathioprine initiation during treatment coincided with deterioration of the patient’s symptoms. The patient was admitted with a non-productive cough, abrupt onset sore throat, diffuse throbbing headache, bilateral knee arthralgia, and pyrexia of 41.1°C. Azathioprine withdrawal led to acute, marked symptom improvement and apyrexia.

MRI brain showed extensive white matter changes. Presence of serum thymidine and deoxyuridine, and elevated urine thymidine and deoxyuridine, indicated thymidine phosphorylase deficiency. Elevations in serum lactate and ammonia supported mitochondrial dysmotility.

MNGIE was confirmed by genetic testing: TYMP variants c.401C>A p.(Ala134Glu) and c.845G>A p.(Gly282Asp). Identical variants have since been identified in a sibling, also misdiagnosed with Crohn’s disease.

Conclusion Azathioprine interference in nucleic acid metabolism and/or mitochondrial function may interact with the underlying molecular pathology of mitochondrial DNA depletion in MNGIE.2 We report for the first time suspected azathioprine-induced clinical deterioration in MNGIE, following Crohn’s misdiagnosis.

We identify c.845G>A p.(Gly282Asp) as a novel pathogenic TYMP variant.

Clinical sequelae were serious and rapidly resolved on stopping azathioprine. Atypical response to conventional treatment of Crohn’s disease should prompt consideration of alternative diagnoses, including MNGIE.

References

  1. . Garone C, Tadesse S, Hirano M. Clinical and genetic spectrum of mitochondrial neurogastrointestinal encephalomyopathy. Brain. 2011;134:3326–3332.

  2. . Gonzalez-Vioque E, Torres-Torronteras J, Andreu AL, Marti R. Limited dCTP availability accounts for mitochondrial DNA depletion in mitochondrial neurogastrointestinal encephalomyopathy (MNGIE). Larsson N-G, editor. PLoS Genet. 2011;7:e1002035.

Disclosure of Interest None Declared

  • Azathioprine
  • Crohn’s disease
  • Mitochondrial Neurogastrointestinal Encephalopathy

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.